There can often be delays in identifying SCARs and related conditions like TEN and SJS. The optimal management of these presentations involves multidisciplinary care.
Dermatologists are vital in the care of patients who develop drug reactions with eosinophilia and systemic symptoms (DRESS), Stevens-Johnson syndrome (SJS, L51.1), toxic epidermal necrolysis (TEN, L51.2), and acute generalized exanthematous pustulosis (AGEP) and need to familiarize themselves with these conditions to avoid delays in diagnosis.
READ: Keys to managing adverse drug reactions
"Unfortunately, a delay in diagnosis of DRESS, AGEP, and TEN is common," says Roni P. Dodiuk-Gad, M.D., dermatologist and stand-in department chair, dermatology department, Ha'emek Medical Center, Afula Israel and research fellow, Division of Dermatology, Department of Medicine, Sunnybrook Health Sciences Centre, University of Toronto, Toronto, Canada. "The delay is caused mostly due to the lack of awareness among physicians about these rare and life-threatening cutaneous adverse drug reactions."
There is no international consensus on the treatment of these severe diseases, Dr. Dodiuk-Gad says. Recently, she published data suggesting knowledge gathered about how to treat TEN has largely not been incorporated in clinical practice.1
Dr. Dodiuk-Gad and colleagues designed an assessment and treatment protocol for patients with SJS/TEN. Symptoms usually present within four days to a month after initiation of a drug therapy. Investigators note that SJS/TEN consists of "flu-like" symptoms in initial phases and progresses to cutaneous and mucous membranes with other systemic involvement. The culprit drug is withdrawn and patients are transferred to a specialist unit.2
The challenge around studying conditions like DRESS, SJS, TEN, and AGEP is that the conditions are rare, explains Dr. Dodiuk-Gad. To respond to this challenge, Dr. Dodiuk-Gad and fellow researchers have established international research collaborations to investigate severe cutaneous adverse reactions (SCARs). Of note, researchers met in person at the World Congress of Dermatology in Vancouver, Canada, holding the 9th International Congress on Cutaneous Adverse Drug Reactions.
One study that has served as evidence for treatment of SJS/TEN is an open, phase 2 trial of cyclosporine, which was found to decrease mortality and the risk of epidermal detachment.3
Treatment of DRESS involves ceasing treatment of the culprit drug, and subsequent treatment will depend on the severity and extent of systemic involvement, as well as the diagnosis of viral reactivation of herpes viruses, explains Dr. Dodiuk-Gad.
If there is no severe systemic involvement, options include topical corticosteroids, emollients, and H1-antihistamines. In the presence of severe systemic involvement, systemic corticosteroids equivalent to 1mg/kg/day of prednisone should be initiated. If there are life-threatening signs present, such as hemophagocytosis with bone marrow failure, severe hepatitis, or renal failure, systemic steroids in addition to intravenous immunoglobulin at dose of 2mg/kg over five days should be administered.
"In all cases of SCARS, counselling both the patient and family members about drug avoidance is necessary," Dr. Dodiuk-Gad says.
Other health professionals such as ophthalmologists, gynecologists, clinical pharmacologists, pharmacists and plastic surgeons are typically involved in the care of patients with SJS/TEN, according to Dr. Dodiuk-Gad.
"The appropriate treatment of severe cutaneous drug reactions, mainly SJS/TEN is based on multi-disciplinary collaboration due to involvement of various organ systems," she says.
Sandra Knowles B.Sc.Phm., a pharmacist at St. Michael's Hospital in Toronto, Canada, and drug policy research specialist with the Ontario Drug Policy Research Network, spoke earlier this year about the identification, diagnosis and treatment of SCAR at the annual meeting of the Canadian Society of Hospital Pharmacists.
"In the community setting, severe adverse skin reactions may be missed," Ms. Knowles says.
It is key that clinicians like pharmacists have a knowledge base about pharmacotherapies that cause SCARs, Ms. Knowles says.
Ms. Knowles echoes Dr. Dodiuk-Gad's view that the rarity of the conditions has resulted in a sparse number of clinical trials being conducted, and as a result, there is an absence of high-level evidence for therapies.
Patient predictors have emerged to help detect which patients are at risk of developing SCAR. While it is a rare occurrence, patients who are being treated for gout with allopurinol, for example, can develop SJS/TEN if they carry HLA-B* 5801. The drug abacavir can induce DRESS in patients who carry HLA-B* 5701.
Screening tests to identify patients who carry relevant HLA alleles should be conducted in populations at risk before initiation of therapy, Dr. Dodiuk-Gad stresses. Access to the screening tests may vary across countries, she points out.
A survey conducted during the 9th International Congress on Cutaneous Drug Adverse Reactions in 2015 found that of 80 respondents, only 15 per cent reported that genetic screening is regularly conducted in their practice prior to initiation of allopurinol therapy. A total of 21 per cent reported that genetic screening is regularly conducted in their practices before initiation of carbamazepine, a drug that can induce SJS/TEN in patients who carry HLA-B* 1502 and which can induce SJS/TEN and DRESS in patients who carry HLA-A* 3101.
There is a direct economic cost to SCARs such as SJS/TEN, for patients can face long extended stays in hospital, according to Dr. Dodiuk-Gad.
1Dodiuk-Gad RP, Olteanu C, Jeschke MG, Cartotto R, Fish J, Shear NH. Treatment of toxic epidermal necrolysis in North America. J Am Acad Dermatol. 2015;73(5):876-7.e2.
2Dodiuk-Gad RP, Chung WH, Valeyrie-Allanore L, Shear NH. Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis: An Update. Am J Clin Dermatol. 2015;16(6):475-93.
3Valeyrie-Allanore L, Wolkenstein P, Brochard L, et al. Open trial of ciclosporin treatment for Stevens-Johnson syndrome and toxic epidermal necrolysis. Br J Dermatol. 2010;163(4):847-53.